Jump to content

Using Toprol with Asthma


KathyP
 Share

Recommended Posts

Hi Everyone;

I went to see my doctor today. He told me that everything seems to be going good, but he thinks it's time for the Beta-blocker - Toprol XL. He told me that my asthma is very well controled and doesn't think that the Toprol with affect it since he has me on a very small dose, 25mg once a day. I still have a high pulse rate, 100 resting, and get alot of ventricular contractions (palpitations). With all of this I am still agoraphobic and can't seem to control the racing heart when I have any kind of stress.

I know I should trust my doctor, but, this scares me to death. He was the one that diagnosed me with Dysautonomia and has comforted me in regards to it so far. I am terrified of having a severe asthma attack. I know everyone is different when it comes to medications. I have been going without any meds for my POTS and Dysautonomia since my anxiety attacks started. I have tried different things that I couldn't tolerate and had to stop after a couple of months. The only thing I have been on is Xanax but that doesn't seem to be helping as much anymore.

Any input? Thanks!

KathyP

Link to comment
Share on other sites

Kathy,

Toprol can worsen any shortness of breath or asthma you have. I might have asthma -- my tests so far are consistent with mild asthma -- and the Toprol makes my shortness of breath a tad worse, but I have it even when I am off Toprol. I would ask to try 12.5 mg first, then go up to 25. You can stop it pretty quickly if you have a problem -- it's only after you have been on it an extended amount of time (months, years) that you have to wean off.

Good luck,

Amy

Link to comment
Share on other sites

Hi, KathyP ... A therapist told me today that beta blockers like Toprol are quite often prescribed "off label" for people with anxiety and symptoms like the ones you describe. (And as we know, it's also for pots people with palpitations, tachycardia, etc.) If it weren't for the potential problems b/c of asthma, it could be the perfect medication for you. I think it may be a matter of finding the right dose.

As you've probably already read, I too am on 25 mgs. My cardio started me on 50 and wanted me to go to 100, but when I had an asthma-like attack on 50 (and was so tired I could barely sit up at my desk, I took my dose down instead. On 50 mgs, I had difficulty breathing with mild exertion. (My attack came after running up some steps at a theater to get back to my seat after intermission. Thank goodness I was headed for a seat and had the rest of the night to relax and calm down! I haven't a clue whether an inhaler would have done any good. I think that's something to ask about.)

I think 25 mg is a low dose of this bb ... but the tablets are scored. I agree with Amy's suggestion and think it's a good one...try taking 12.5 mg a day for a week or two and see how you do. Then go up to 25 mgs if you're tolerating it OK. If it doesn't work out, you can always say you tried THIS bb (I'm hearing from folks here that they're not all alike, and it's good to try more than one if need be).

Let us know how you're doing,

merrill

Link to comment
Share on other sites

Thanks Calypso and Merrill;

I did break my 25 mg pill in half and I am starting with 12.5 mg for the first couple of weeks to see how it goes. I started it yesterday, Friday. Today I feel a big difference with my heart rate. It has been ranging between 80 - 100. It hasn't been that low in a very long time. Today my heart was a little quieter. I don't know if it is supposed to work this fast?

I am feeling better, but I am very tired right now. I hope it is just a temorary symptom until my body adjusts to it. I am extremely sensitive to any new medications.

I haven't had any problems with my breathing, THANK GOD!!! I was so worried about it. It seems to make me tire out faster when I am on my feet.

I have also started back on my estrogen. My gyno increased it according to my blood tests a few weeks ago. So, needless to say, my system is all out of balance for the time being. I will just keep at it and see where it takes me from here. I am praying that this beta-blocker and the estrogen are the rope that will help me pull myself out of my POTS hole.

Thanks for your support. I hope and pray for you as well. Hopefully sometime I can be able to help pull you up also.

Take care!

KathyP

Link to comment
Share on other sites

Just a quick note, KathyP--yes, the bb is supposed to work this quickly--no surprises that your hr would be within the normal range with your first dose (unless the dose wasn't quite enough to bring you where you want to be). This is great news! Maybe 12.5 mg will be all you need! Excellent. I hope you continue to do well with it!

m

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...